Introduction
The growing popularity of herbal remedies and “natural” health products has encouraged many people to use them for weight loss, detoxification, and general wellness. However, the term “natural” does not always mean completely safe. Some herbal products contain bioactive compounds that may cause harmful effects, especially when used regularly without medical guidance.
This case highlights the importance of recognizing Herb-Induced Liver Injury (HILI) and the potential risks associated with certain herbal supplements.
Case Presentation
A 38-year-old woman started consuming a herbal detox tea daily after seeing claims that it could support weight loss and improve overall health. Since the product was marketed as “100% natural,” she believed it was safe for continuous use.
After approximately six weeks of regular consumption, she developed symptoms including:
- Persistent fatigue
- Nausea
- Loss of appetite
- Dark-colored urine
- Yellowing of the eyes (jaundice)
Due to worsening symptoms, she was admitted for further medical evaluation.
Clinical Findings and Diagnosis
Laboratory investigations revealed significantly elevated liver enzymes, indicating acute liver injury. Further evaluation was conducted to identify the underlying cause.
Common causes of liver damage, including:
- Viral hepatitis
- Alcohol-related liver disease
- Other medication-related causes
were excluded.
A detailed medical history revealed regular intake of a herbal tea containing Comfrey (Symphytum officinale). Comfrey is a plant that contains naturally occurring compounds called pyrrolizidine alkaloids, which have been associated with liver toxicity and Herb-Induced Liver Injury (HILI).
Management and Outcome
The herbal product was immediately discontinued, and the patient received appropriate medical care and monitoring. Over time, her liver function gradually improved.
This case demonstrates the importance of identifying hidden risks associated with herbal products and considering supplement use during evaluation of unexplained liver abnormalities.
Clinical Importance
Herbal medicines and dietary supplements may provide benefits when appropriately selected and used responsibly. However, some products can cause adverse effects due to:
- Toxic plant compounds
- Excessive doses
- Long-term use
- Contamination or poor-quality manufacturing
- Lack of professional supervision
Healthcare professionals should routinely ask patients about herbal products, supplements, and over-the-counter medications when investigating unexplained liver injury.
Conclusion
Public awareness about herbal medicine safety is essential. Patients should understand that natural products are not automatically risk-free. Before starting any herbal supplement, especially for weight loss or detox purposes, consultation with a qualified healthcare professional is recommended.
Disclaimer:
This article is intended for educational and public awareness purposes only. It is inspired by published medical literature and does not represent a specific real patient case. The information provided should not replace professional medical advice. Always consult a qualified healthcare professional before starting or discontinuing any medication, herbal product, or dietary supplement.
Keywords: Herb-Induced Liver Injury, HILI, Herbal Medicine Safety, Comfrey Toxicity, Liver Health, Hepatotoxicity, Drug Safety, Clinical Pharmacy, Evidence-Based Medicine





